Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 60, NWS Goodland, KS

May 22, 2007Graham County, Kansas

NWS Goodland, KS issued this tornado warning at May 22, 2007, 6:29 PM CDT for Graham County, Kansas. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2007, 6:29 PM CDT (23:29 UTC)
Expired
May 22, 2007, 7:30 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:30 PM CDTHAIL 1.753 S Saint Peter, KS
May 22, 6:32 PM CDTHAIL 23 S Saint Peter, KS
May 22, 6:38 PM CDTHAIL 2.53 Sw Saint Peter, KS
May 22, 6:55 PM CDTTORNADOSaint Peter, KSGOVE COUNTY LAW ENFORCEMENT REPORTED TORNADO NEAR ST. PETER.
May 22, 7:14 PM CDTHAIL 22 S Saint Peter, KSOFF DUTY NWS EMPLOYEE REPORTS COPIOUS AMOUNTS OF 2 INCH HAIL
May 22, 7:18 PM CDTTORNADO7 Sw Hill City, KS
May 22, 7:23 PM CDTTORNADO4 S Hill City, KSALSO REPORTED WALNUT SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:04 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 222329 RRA
TORGLD
KSC065-230030-
/O.NEW.KGLD.TO.W.0060.070522T2329Z-070523T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM CDT TUE MAY 22 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 730 PM CDT

* AT 624 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR SAINT PETER...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  PENOKEE AROUND 635 PM CDT...
  HILL CITY AROUND 645 PM CDT...

LAT...LON 3954 9987 3945 9961 3934 9972 3913 9999
      3913 10014 3913 10014 3928 10014 3929 10016
      3955 9995

$$

CLK
2 follow-up statements
000 
WWUS53 KGLD 222351
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT TUE MAY 22 2007

KSC065-230030-
/O.CON.KGLD.TO.W.0060.000000T0000Z-070523T0030Z/
GRAHAM KS-
650 PM CDT TUE MAY 22 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR GRAHAM
COUNTY...

AT 650 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
TORNADO. THIS TORNADO WAS LOCATED NEAR SAINT PETER...MOVING 
NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  MORLAND AROUND 700 PM CDT...
  PENOKEE AROUND 710 PM CDT...
  HILL CITY AROUND 725 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. LAW 
ENFORCEMENT REPORTED TENNIS BALL HAIL 3 MILES SOUTHWEST OF SAINT 
PETER.

LAT...LON 3954 9987 3945 9961 3934 9972 3913 9999
      3913 10014 3913 10014 3928 10014 3929 10016
      3955 9995

$$

CLK
000 
WWUS53 KGLD 230016
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT TUE MAY 22 2007

KSC065-230030-
/O.CON.KGLD.TO.W.0060.000000T0000Z-070523T0030Z/
GRAHAM KS-
716 PM CDT TUE MAY 22 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR GRAHAM
COUNTY...

AT 716 PM CDT...TRAINED WEATHER SPOTTERS AND NATIONAL WEATHER 
SERVICE EMPLOYEES REPORTED A TORNADO. THIS TORNADO WAS LOCATED NEAR 
PENOKEE OR SOUTHWEST OF HILL CITY JUST WEST OF HIGHWAY 283...MOVING 
NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  HILL CITY AROUND 730 PM CDT...

RESIDENTS OF HILL CITY NEED TO TAKE SHELTER NOW. IF YOU ARE CAUGHT 
OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST 
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER 
YOUR HEAD WITH YOUR HANDS.


LAT...LON 3954 9987 3945 9961 3934 9972 3913 9999
      3913 10014 3913 10014 3928 10014 3929 10016
      3955 9995

$$

CLK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 2:15 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 22, 2:15 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT TUE MAY 22 2007

.DISCUSSION...H3 100KT JET STREAK IS BEGINNING TO ROUND THE BASE OF
THE MID LEVEL TROUGH LOCATED OVER WESTERN WYOMING EARLY THIS AFTERNOON
WITH A SECONDARY JET STREAK DIVING SOUTH OVER THE PAC NW. THE SFC
COLD FRONT HAS SETTLED ACROSS THE TRI-STATE AREA FROM NEAR TRENTON
TO COLBY TO AROUND THE LEOTI AREA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AFTER 21Z ALONG AND EAST OF THE COLD FRONT WHERE
THE BEST CHANCE FOR SVR THUNDERSTORMS WILL EXIST. FURTHER
WEST/NORTHWEST...POST FRONTAL UPSLOPE FLOW COMBINED WITH MARGINAL
BOUNDARY LAYER MOISTURE/INCREASING LARGE SCALE FORCING FOR ASCENT
WILL MAKE IT DIFFICULT TO RULE OUT THUNDERSTORMS THIS
AFTERNOON/EARLY EVENING BEFORE FOCUS SHIFTS FURTHER EAST DURING THE
EVENING HOURS.

GFS/NAM ARE IN BETTER AGREEMENT ON WED AS 12Z RUNS CAPTURED THE
SECONDARY TROUGH EXPECTED TO MOVE OVER THE PLAINS STATES LATE IN THE
PERIOD. AS SFC WARM FRONT LIFTS NORTH...THE SOUTHEAST ZONES MAY BE
IN FOR ANOTHER ROUND OF SEVERE WEATHER AND WILL TREND POPS UP WHERE
CONFIDENCE IS HIGHEST. HEAVY RAINFALL WILL BE A SECONDARY CONCERN
WED NIGHT...HOWEVER RECENT DRY WEATHER HAS ALLOWED SOILS TO DRY AND
NO PLAN FOR ANY HYDRO HEADLINES AT THIS TIME.

A DRY DAY IS EXPECTED ON THU AS MID/UPPER TROUGH LIFTS RAPIDLY NE
TOWARD THE GREAT LAKES AREA. LIGHT WINDS ARE EXPECTED AS SFC HIGH
SETTLES OVER THE AREA WITH SEASONABLE HIGHS AROUND 70/LOWER 70S.

FRI-SUN...RETURN FLOW WILL DEVELOP ON FRI AS SFC RIDGE BUILDS EAST
AND MOISTURE RETURNS NORTH IN SOUTHEAST LOW LEVEL FLOW. WILL KEEP AN
ISOLATED/SCATTERED THUNDERSTORM MENTION ACROSS THE AREA AS A SHORT
WAVE TROUGH APPROACHES IN SOUTHWEST MID LEVEL FLOW. A COLD FRONT
WILL MOVE INTO THE CENTRAL PLAINS AS MID/UPPER TROUGH MOVES EAST
TOWARD THE GREAT LAKES AREA AND WILL CONTINUE TO HOLD SAT
TEMPERATURES DOWN GIVEN UNCERTAINTY IN FRONTAL POSITION AND KEEP AN
ISOLATED AFTERNOON/EVENING THUNDERSTORM MENTION SAT-SUN PERIODS.

MWM

DAYS 6 AND 7 (00Z MON-TUE)...MEDIUM RANGE MODELS SHOWING LOTS OF
UNCERTAINTY IN THIS PERIOD...WITH LARGE DIFFERENCES BETWEEN
PLACEMENT OF IMPORTANT H5 FEATURES BETWEEN MODELS AND INDIVIDUAL
MODEL RUNS. 06Z GFS ENSEMBLES REFLECT THIS UNCERTAINTY WITH MEAN
GENERALLY MORE AMPLIFIED THAN 06Z GFS RUN...AND LOOKS SIMILAR TO 00Z
ECMWF ACROSS CWA. WITH SUCH UNCERTAINTY IN SYNOPTIC PATTERN...WILL
GO BASICALLY WITH CLIMATOLOGY FOR POPS WITH 20S IN THE AFTERNOON AND
EARLY EVENING. FOR TEMPS...ENSEMBLE TEMPS SUPPORT MAX TS IN THE
LOWER/MID 80S THROUGH THE PERIOD...WITH MOIST UPSLOPE FLOW KEEPING
LOWS SEVERAL DEGREES ABOVE NORMAL.

JRM

&&

.AVIATION...AS THE COLD FRONT CONTINUES ITS PUSH THROUGH THE REGION
WINDS AT KMCK WILL SHIFT TO THE NW. IN ADDITION BOTH KGLD AND KMCK
COULD SEE WDLY SCT -TSRA BETWEEN 20 AND 02Z. ONCE THE COLD FRONT
SHIFTS EAST AND THUNDERSTORMS DIMINISH...VFR CONDITIONS WILL BE
PRESENT AT BOTH LOCATIONS FOR THE REMAINDER OF THE TAF PERIOD.

SFJ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 22, 11:45 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE MAY 22 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT TUE MAY 22 2007 /1145 AM CDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST
OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. THUNDERSTORMS
WILL INITIATE THIS AFTERNOON ALONG A COLD FRONT AND DRY LINE
PUSHING THROUGH THE REGION. THE MAIN THREATS WILL BE LARGE HAIL
AND STRONG WINDS. THERE IS ALSO A POTENTIAL FOR A FEW TORNADOES
ESPECIALLY EAST OF A MCCOOK TO GOVE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY
ACROSS THE SOUTHERN HALF OF THE TRI STATE REGION. THERE IS ANOTHER
SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE WEEK THROUGH MONDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT THIS AFTERNOON.

JOHNSON/BULLER

In the hours before

Local storm report, May 22, 5:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             9 NNE KIT CARSON        38.88N 102.73W
05/22/2007  E0.88 INCH       CHEYENNE           CO   CO-OP OBSERVER

&&

FOLTZ
Local storm report, May 22, 5:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             15 SSW VONA             39.10N 102.85W
05/22/2007  E1.25 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

KJAMES
Local storm report, May 22, 6:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             SAINT PETER             39.19N 100.09W
05/22/2007  E1.00 INCH       GRAHAM             KS   LAW ENFORCEMENT

&&

FOLTZ
Local storm report, May 22, 6:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 NW SAINT PETER        39.20N 100.10W
05/22/2007  E1.00 INCH       GRAHAM             KS   PUBLIC

&&

KJAMES
Local storm report, May 22, 6:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             10 N QUINTER            39.21N 100.23W
05/22/2007  E1.75 INCH       SHERIDAN           KS   EMERGENCY MNGR

&&

FOLTZ
Local storm report, May 22, 6:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             6 NW NORTON             39.90N 99.97W
05/22/2007  E0.75 INCH       NORTON             KS   TRAINED SPOTTER

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:51 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan54 min
May 22, 5:27 PM CDTTornado WarningGLDGove, Graham, Sheridan63 min
May 22, 5:47 PM CDTSevere Thunderstorm WarningGLDNorton58 min
May 22, 6:20 PM CDTTornado WarningGLDDecatur, Norton40 min
May 22, 6:29 PM CDTTornado WarningGLDWallace61 min

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.